It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-04-2007, 06:55 PM   #1
Senior Member
(female)
 
Join Date: Oct 2006
Location: Washington
Posts: 121
Katirina HB User
Vicodin headache?

When I took oxycodene it gave me a headache and now I just got a new prescription for Vicodin just to help me when I can't stand the pain. I am also taking Neurotin and Amytriptolene. The problem is now I am getting bad headaches (migraine type as I do get those) from the Vicodin. Then I have to take my Fiorinal w/codeine for the headache. I have taken 4 of those pills today and I still have a bad headache and my tailbone pain which the Vicodin and Neurotin are for is still there and I have to go work 10 hrs tomorrow and also go to PT during that time. The drug that is suppose to help me is making me worse. The PA that gave me the drugs is very good but it would still mean another appointment and I have 1 hour of sick leave and some regular leave since I have already had two back surgeries this year. I guess when it rains, it pours. Does anyone else get headaches from Vicodin? Any other suggestions for drugs to take? Thanks for letting me rant.

 
Sponsors Lightbulb
   
Old 11-04-2007, 07:55 PM   #2
Senior Veteran
(female)
 
Join Date: Sep 2007
Location: Missouri
Posts: 531
stepbystep89 HB Userstepbystep89 HB Userstepbystep89 HB Userstepbystep89 HB User
Re: Vicodin headache?

I got a headache from Vicodin once. The dr told me I had a "rebound headache." It is a type of migraine that happens sometimes from pain meds. The only thing that helped was sleep. Dr told me not to take anything but Benadryl. The Benadryl helped me sleep. After about 24 hours it had gone away.
Step

 
Sponsors Lightbulb
   
Old 11-05-2007, 04:43 AM   #3
Senior Member
(male)
 
Join Date: May 2007
Location: WV USA
Posts: 128
whosit HB User
Wink Re: Vicodin headache?

Yes what your having is in fact a rebound headache. i got them from percocet but went away after about 2 months on them and just switched to hydromorphone for BT pain and get them from it. benadryl does work some but just to help you relax and mabey sleep. I found that a dose of Excedrin migraine worked wonders for me at getting rid of a rebound headache. Everyone is different though so try a few different things OTC and see what works best for you. If you have a cold pack or some of those pain patches that get cold(sold OTC at any drugstore) they worked VERY VERY well with the migraine type rebound headaches when applied directly to the forehead. I have also heard that a medicine sold OTC called Head On for migraines worked well for others but have not tried it yet myself. When I get one I usually now pop 2 excedrine migrains and use a cold pack or cold patch to ease it away in about 15 mins to 30 mins. hope this helps you....also ask the PA-C who RX'ed the vicodin to you what to do as well either next visit or over the phone so you dont lose hours. PT ppl might be able to suggest something as well. Keep us updated as to what you tried and if anything worked because alot of others can use this info as well.

Thanks

Whosit

 
Old 11-05-2007, 09:08 AM   #4
Inactive
(male)
 
Join Date: Dec 2006
Location: CA
Posts: 1,569
forginon HB User
Re: Vicodin headache?

Yep! Rebound headache.

And the suggestion to take Excedrine (migraine) is the best I know of. I believe it's the caffeine in Excedrine that really does the trick, so you might try a cup of coffee if that's to your taste.

steve

 
Old 11-14-2007, 06:11 AM   #5
Senior Veteran
(female)
 
Join Date: Dec 2003
Posts: 10,133
feelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB User
Re: Vicodin headache?

Just an FYI,but that caffiene being a dilator is backwards.it is actually a vasoconstrictor.that in and of itself can cause a rebound effect with a headache.if you are vulnerable to migranes,you might want to try,with your docs okay of course,to go off the elavil(just to see if this might help).i was on elavil for about two months way back when to try and see if this would keep my migranes from coming back,it actually made them much worse.don;t know why,but it did effect them.once i went off the elavil,things went more back to normal and i just went back to treating my migranes individually with midrin?this is really a great headache med for vascular type headaches and a wonder med for my migranes.this is a vasoconstrictor with also a very mild sedative effect.don't really feel that part,i just can function without the insane 'aura' that always comes before my migrnaes hit and then that throbbing headpain.this med has saved my sorry butt from many a migrane.been on it since it came out like in 1978?you might want to actually try midrin instead of vicodin for your headpain.

the reason vascular headaches require a vasoconstrictor is the way the headache syndrome actually starts and creates the headache.for whatever reason(can be stress,tension or even what normally can trigger migrane in you individually),the arteries will over constrict themselves which will create these sort of 'distress" type signals to be sent to an area of the brain that is telling it it is not getting enough blood/o2,what happens after all these signals keep getting sent is the vessels will OVER expand or dilate,not the normal dilation ,but a big over dilation which is what actually causes that throbbing and pounding.the part the vasoconstrictor actually plays in this whole syndrome is it actually keeps those vessels from the over expansion down to just regular expansion.you know what i mean?it just keeps them form overdoing that job.

the caffiene being in both fiorinal and fioricet is basically doing that very same thing.it is over expansion of arteries that cause the head pain,not the actual constriction.but the constriction can cause the tightening effect that leads to the headache,but then it is actually needed to correct the whole process again.kind of screwed up,but thats essentially how my neuro explained the vasoconstrictor role in treating head pain from a vascular trigger.

the big thing about caffiene tho is if you are using it everyday like in coffee or pop or even taking caffiene tabs just to keep from falling asleep on all the meds we take,is the brain gets used to that more constricted type of status since it is being kind of kept in that mode by regular intake of it,but when that caffiene stops being fed up there,THATS when you can get a big over expansion of arteries that WILL cause a horrid caffiene WD type of headache just becasue the arteries are not more constricted anymore.i got a doozy when i was in the hosp one time and did not take any caffiene that morning becasue i was having surgery.wow,about 4 o'clock,bam,i got hit with one hell of a headache,i finally figured out that it must be the lack of caffiene tabs so i got one out of my purse and within about a half an hour,that horrid headache was just gone.the arteries constricted down to the more "normal" size and the throbbing went away.caffiene is a pretty strong type of med actually just because of that vaso effect it has on arteries.something to just watch out for if you take in caffiene on a daily basis.hope your headpain gets better soon.marcia
__________________
3-22-01,herniated C-6-7
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.

 
Old 11-14-2007, 06:52 AM   #6
Senior Veteran
(female)
 
Join Date: Sep 2006
Location: US
Posts: 863
butrfligirl28 HB Userbutrfligirl28 HB User
Re: Vicodin headache?

The problem is that if you are in fact having rebound headaches, your fiorinal is making it worse, not better. Taking anything, OTC's, headache meds, ect. more than once or twice a week can cause rebound headaches. The solution is simple, but painful. Get a proper diagnosis. If it is rebound headaches, the treatment is to stop all OTC and headache meds for several weeks. You will have headaches, but you don't treat them. Eventually the rebound will stop, and as long as you only take these meds sparingly, you will feel much better.

I had to do this because I was having rebound headaches from excedrin, goodys powders, ect. I had daily headaches, and took these meds at least once a day. I was ruining my stomach, so I had a added reason to stop. It was hard for a week or two. But now, I don't have anywhere near as many headaches, and since I rarely treat them, when I do, the meds work, and work well.

Talk to your doctor and see what he recommends. I hope you feel better very soon!

Amanda

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
My Vicodin Story OverUnderbobo Addiction & Recovery 10 10-27-2009 05:05 AM
Tired of Vicodin octorus Fibromyalgia 10 03-29-2008 06:53 PM
angina and vicodin jcmsvd Angina 4 03-02-2008 06:40 PM
can vicodin produce extended pain when being on vicodin for a long period of time carlin1 Back Problems 2 01-14-2008 10:01 AM
13th Day of Vicodin Self Detox Sunshinegirl Addiction & Recovery 3 05-03-2007 07:02 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 11:57 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!